Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 91, NWS Jackson, KY

September 6, 2018Morgan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Sep 6, 2018, 8:22 PM EDT for Morgan County, Kentucky. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2018, 8:22 PM EDT (00:22 UTC)
Expired
Sep 6, 2018, 8:45 PM EDT
In force
23 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 32 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 8:25 PM EDTTSTM WND DMG5 W West Liberty, KYTREES DOWN BETWEEN MILE MARKERS 5 AND 8 ON HIGHWAY 705. TIME ESTIMATED OFF OF RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1353 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

318 
WUUS53 KJKL 070022
SVRJKL
KYC175-070045-
/O.NEW.KJKL.SV.W.0091.180907T0022Z-180907T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
822 PM EDT THU SEP 6 2018

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Southwestern Morgan County in southeastern Kentucky...

* Until 845 PM EDT.

* At 821 PM EDT, a severe thunderstorm was located over Greear, or
  near West Liberty, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  West Liberty, Henry, Woodsbend, Malone, Greear, Gordon Ford, Mize,
  Licking River, Rexville, Stacy Fork, Index and Pekin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3785 8344 3792 8340 3798 8334 3794 8325
      3788 8320 3782 8326 3779 8333
TIME...MOT...LOC 0021Z 317DEG 0KT 3788 8332 

HAIL...1.00IN
WIND...60MPH
 
$$

HAL
2 follow-up statements
950 
WWUS53 KJKL 070037
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
837 PM EDT THU SEP 6 2018

KYC175-070045-
/O.CON.KJKL.SV.W.0091.000000T0000Z-180907T0045Z/
Morgan KY-
837 PM EDT THU SEP 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHWESTERN MORGAN COUNTY...

At 837 PM EDT, a severe thunderstorm was located over Greear, or near
West Liberty, and is nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
West Liberty, Henry, Woodsbend, Malone, Greear, Gordon Ford, Mize,
Licking River, Rexville, Stacy Fork, Index and Pekin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3785 8344 3792 8340 3798 8334 3794 8325
      3788 8320 3782 8326 3779 8333
TIME...MOT...LOC 0037Z 317DEG 0KT 3788 8332 

HAIL...<.75IN
WIND...60MPH
 
$$

HAL
768 
WWUS53 KJKL 070046
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
846 PM EDT THU SEP 6 2018

KYC175-070055-
/O.EXP.KJKL.SV.W.0091.000000T0000Z-180907T0045Z/
Morgan KY-
846 PM EDT THU SEP 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MORGAN COUNTY HAS
EXPIRED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire.

LAT...LON 3785 8344 3792 8340 3798 8334 3794 8325
      3788 8320 3782 8326 3779 8333
TIME...MOT...LOC 0045Z 317DEG 0KT 3788 8332 

$$

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 4:25 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 6, 4:25 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
425 PM EDT Thu Sep 6 2018

.SHORT TERM...(This evening through Friday night)
Issued at 300 PM EDT THU SEP 6 2018

The remnants of the tropical system reside over Arkansas this
afternoon. Per water vapor imagery. An area of deformation
extends along the spine of the Appalachians. This has led to very
little shear and very slow shower and storm movement today. The
lack of shear has really limited stronger activity today and thus,
we haven't had a big issue with heavy rain today. Will maintain a
small chance of shower and a few storms into the evening, but
once we lose instability, we should see everything die down much
like the past several evenings. This will lead to some more river
valley fog tonight. Could see locally dense fog down in the
southwest areas where the rain has fallen today.

By tomorrow, a cold front will stall just north of the Ohio river.
This should focus the best shower and storm chances to our north.
However, enough moisture and instability remains that we should
see another round of isolated shower and storm activity. This
activity should die off once more as we lose instability tomorrow
evening with another night of valley fog for Friday night. As it
stands right now, showers and storms should erode enough in time
for Friday night festivities.

.LONG TERM...(Saturday through Thursday)
Issued at 425 PM EDT THU SEP 6 2018

No significant changes to the extended. Models continue to
exhibit good agreement in solutions with respect to the overall
pattern and sequence of events. Remnants of Gordan and the
potential for heavy rain continue to be the focus of the forecast.
In general models have trended slightly slower with solutions and
sequence of events through the extended. Gordon will phase with
an approaching shortwave trough moving eastward from the Plains
Friday night through Saturday. Gordon should complete the process
of transitioning into a subtropical system by Saturday night and
then make a more aggressive move northeast through the Midwest and
Great Lakes Region by the start of the new week. Additional
shortwave energy moving in from the west will tend to reinforce
some of the troughiness across the Ohio and Tenn Valley and may
slow progress of a surface frontal boundary through eastern
Kentucky until early to mid-week, or the Tue-Wed time frame.

The ECMWF, Canadian, GFS, and Parallel GFS (FV3) are showing
signs of narrowing on solutions with respect to Florence, which
now bring the system towards the Mid-Atlantic region by Thursday.
Three of the four solutions bring Florence at least briefly on
shore somewhere between North Carolina and Long Island by the end
of the period or just beyond the extended window. Only the FV3
keeps Florence off shore (just).

Sensible weather features an unsettled weather pattern with the
potential of heavy rain across at least a portion of our forecast
area. Areas most likely at threat will be roughly along and north
of a line from Mount Vernon to Sandy Hook, where between 2 and
3.5 inches of rainfall will be possible. PWATs will climb to
between 1.7 and 2 inches with a surface frontal zone across the
region providing a focus for convection. This could set the stage
for repeated rounds of showers and thunderstorms for our more
northwestern zones. With respect to timing, Saturday night through
Monday appears to be the main window of concern, where the bulk
of rainfall could take place. Some uncertainty still exists in the
exact track, timing, and evolution of this system through the
region. In addition, with the main event still 5th period or
further out, decided to reissue and fine tune the ESF for now.
However, would not be surprised if a watch were issued within the
next forecast cycle or two. Again, at this time areas most likely
to be affected are our northeastern zones.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 145 PM EDT THU SEP 6 2018

Expect some widely isolated showers and storms this afternoon,
with it all dying off by sunset. Fog development is expected again
later tonight. This will be hindered by any cloud cover across
the area. Winds are expected to remain light and variable across
the area outside of thunderstorms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KAS
LONG TERM...RAY
AVIATION...KAS
Hazardous weather outlook, Sep 6, 2:53 PM EDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
253 PM EDT Thu Sep 6 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
253 PM EDT Thu Sep 6 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

A stray thunderstorm may be possible through early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible at times Friday through Wednesday,
especially during the afternoon and evening hours. Some storms on
Friday through the weekend could bring locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS/RAY

In the hours before

Special weather statement, Sep 6, 6:02 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
602 PM EDT THU SEP 6 2018

KYZ087-062215-
Bell-
602 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BELL COUNTY...

At 602 PM EDT, a strong thunderstorm was located over Middlesboro.
The storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Middlesboro, Noetown, Binghamtown and Cumberland Gap.

LAT...LON 3666 8381 3666 8367 3661 8366 3658 8369
      3658 8381
TIME...MOT...LOC 2202Z 060DEG 0KT 3660 8374

HAL
Special weather statement, Sep 6, 6:19 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
619 PM EDT THU SEP 6 2018

KYZ085-062245-
Whitley-
619 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WHITLEY COUNTY...

At 618 PM EDT, a strong thunderstorm was located over Mountain Ash,
or near Williamsburg, moving northwest at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bon, Ayers, Emlyn, Packard, Zion Hill, Red Ash, Lot, Pleasant View,
Saxton, Polly Camp, Mountain Ash, Jellico and Indian Mountain State
Park.

LAT...LON 3659 8422 3661 8424 3673 8421 3667 8404
      3659 8407
TIME...MOT...LOC 2218Z 113DEG 7KT 3664 8414

HAL
Special weather statement, Sep 6, 6:27 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service JACKSON KY
627 PM EDT THU SEP 6 2018

KYZ044-051-062245-
Fleming-Bath-
627 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BATH AND SOUTH
CENTRAL FLEMING COUNTIES...

At 627 PM EDT, a strong thunderstorm was located over Sherburne, or 8
miles southwest of Flemingsburg. The storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Pecks Ridge, Wyoming, Hillsboro, Sherburne, Pebble, Oakley and
Odessa.

LAT...LON 3837 8381 3829 8365 3819 8369 3828 8387
      3832 8384 3832 8385 3834 8384 3834 8386
      3836 8386
TIME...MOT...LOC 2227Z 354DEG 4KT 3832 8382

HAL
Special weather statement, Sep 6, 6:58 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service JACKSON KY
658 PM EDT THU SEP 6 2018

KYZ050-058-059-062315-
Montgomery-Estill-Powell-
658 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTH CENTRAL
MONTGOMERY AND NORTHEASTERN ESTILL COUNTIES...

At 656 PM EDT, a cluster of strong thunderstorms was located over
the region. The storms were nearly stationary.

Winds in excess of 40 mph and half inch diameter hail are possible
with these storms.

Locations impacted include...
Stanton, Jeffersonville, Camargo, Clay City, Pilot, Levee, Bowen,
Kimbrell, Slade, Bean, Waltersville, Virden, Vaughns Mill, Hardwick,
Rosslyn, Knowlton, Haystack, Rogers Chapel, Westbend and Fitchburg.

LAT...LON 3782 8363 3772 8371 3771 8376 3774 8399
      3784 8402 3784 8400 3787 8403 3787 8402
      3790 8399 3792 8399 3793 8397 3797 8399
      3800 8391
TIME...MOT...LOC 2256Z 246DEG 0KT 3783 8384

HAL
Special weather statement, Sep 6, 7:11 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
711 PM EDT THU SEP 6 2018

KYZ060-062345-
Menifee-
711 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT MENIFEE COUNTY...

At 710 PM EDT, a strong thunderstorm was located over Tabor, or near
Frenchburg. The storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Frenchburg, Wellington, Campsites in the Indian Creek area of the
Daniel Boone National Forrest, Means, Stoll, Cornwell, Rothwell,
Cedar Groves, Denniston, Dan, Fagan, Tabor, Ratlitt, Sudith,
Scranton, Artville, Mariba, Pomeroyton, Big Woods and Korea.

LAT...LON 3801 8344 3794 8344 3783 8353 3782 8359
      3783 8362 3782 8363 3783 8364 3792 8377
      3799 8377 3801 8374 3800 8372 3803 8366
      3802 8363 3801 8361 3801 8358 3803 8357
TIME...MOT...LOC 2310Z 006DEG 0KT 3793 8367

HAL
Special weather statement, Sep 6, 7:24 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service JACKSON KY
724 PM EDT THU SEP 6 2018

KYZ084-085-062345-
Whitley-McCreary-
724 PM EDT THU SEP 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCCREARY AND WEST
CENTRAL WHITLEY COUNTIES...

At 723 PM EDT, a strong thunderstorm was located near Beulah Heights,
or near Whitley City, moving northwest at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations which may be impacted include...
Beulah Heights, Bounty, Honeybee, Cumberland Falls S.P. and Duckrun.

LAT...LON 3673 8426 3667 8435 3671 8440 3677 8452
      3688 8435 3679 8430
TIME...MOT...LOC 2323Z 143DEG 16KT 3677 8437

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 8:11 PM EDTAreal Flood AdvisoryJKLBath, Montgomery2 hr
Sep 6, 8:24 PM EDTFlash Flood WarningJKLBath2 hr
Sep 6, 9:03 PM EDTAreal Flood AdvisoryJKLMorgan103 min
Sep 6, 9:21 PM EDTAreal Flood AdvisoryJKLMagoffin119 min
Sep 6, 10:30 PM EDTAreal Flood WarningJKLBath3 hr
Sep 7, 12:17 AM EDTAreal Flood AdvisoryJKLLetcher, Pike3 hr
Sep 7, 12:33 AM EDTAreal Flood AdvisoryJKLMartin, Pike3 hr
Sep 7, 12:43 AM EDTFlash Flood WarningJKLPike3 hr
Sep 7, 5:02 PM EDTSpecial Weather StatementJKLFloyd28 min
Sep 7, 6:19 PM EDTSpecial Weather StatementJKLPike11 min
Sep 7, 7:56 PM EDTAreal Flood AdvisoryJKLMorgan64 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.